Prescription opioids usually come in pill or liquid form and are given to treat severe pain; if you are in the hospital, they can be given through an IV (needle and tube) in your arm. Opioids are sometimes prescribed to treat pain that lasts a long time (chronic pain), but it is unclear if they are effective for long-term pain.
When opioids are taken as a medical professional prescribes for a short time, they can be relatively safe and can reduce pain effectively. Yet, taking prescription opioids puts you at risk for dependence and addiction (dependence means you feel withdrawal symptoms when you stop taking the drug). Continued opioid use can lead to addiction, where you continue to seek out the drug and use it despite the negative consequences. These risks increase when the opioid medications are misused.
Fentanyl is a common opioid, and it is a powerful synthetic (human-made) opioid that is 50 to 100 times stronger than morphine and is prescribed for extreme pain. It is extremely dangerous if misused and is sometimes added to illicit drugs sold by drug dealers.
Common Opioid Names
- Brand names such as Vicodin, Lorcet and Vicoprofen
- Street names such as Hydro, Norco and Vikes
How Prescription Opioids Are Misused
- Taking someone else’s prescription, even if it is for a medical reason like relieving pain.
- Taking an opioid medication in a way other than prescribed — for instance, taking more than the prescribed dose or taking it more often, or crushing pills into powder to snort or inject the drug.
- Taking the opioid prescription to get “high.”
- Mixing it with alcohol or certain other drugs. Your pharmacist can tell you what other drugs are safe to use with prescription pain relievers.
Signs of Overdose
- Slow breathing
- Blue lips and fingernails
- Cold damp skin
- Vomiting or gurgling noise
- Looking like you have passed out – or with a nodding head, going in and out of consciousness
Those showing symptoms of overdose need urgent medical help (call 911 immediately). A drug called naloxone can be given to reverse the effects of an opioid overdose and prevent death — but only if it is given in time and correctly. Naloxone is available as an easy-to-use nasal spray called Nasal Narcan. It is often carried by emergency first responders.
Partnership Carson City provides free, convenient naloxone trainings and the product; contact us to find out more about the next training.
(Source: National Institute on Drug Abuse)
Free Virtual Naloxone Training
In 2020, Nevada was placed on “red alert” status by the National Drug Helpline due to an increase in opioid-related deaths along with 27 other states. As an effort to educate the community about overdose prevention and how to reverse the effects of opioid overdose, Partnership Carson City will offer monthly educational sessions on how to utilize naloxone for the treatment of known or suspected opioid overdoses.
NARCAN® (naloxone) is a medication designed to rapidly and safely reverse an opioid overdose. Developed for first responders, family, friends and caregivers, it is the first nasal formulation of naloxone for the treatment of opioid overdose that does not require specialized training.
The trainings will last one hour and will be open for anyone to join.
The naloxone trainings are the third Thursday of every month and you can join them by checking our events calendar here.
For more information, please contact Stacia Nepper at email@example.com.
This publication was supported by the Nevada Division of Public and Behavioral Health, Office of Public Health Investigations and Epidemiology through Grant Number NU17CE925001-01 from the Centers for Disease Control and Prevention. Its contents are solely the responsibility of the authors and do not necessarily represent the official views of the Division or CDC.
Prescription opioids are medications that are chemically similar to endorphins – opioids that our body makes naturally to relieve pain. They are also similar to the illegal drug heroin.